Alert archive / Arizona / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 41, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 5, 2006, 5:18 PM MST for Pima County, Arizona. It was in force for 27 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2006, 5:18 PM MST (00:18 UTC)
- Expired
- Jul 5, 2006, 5:45 PM MST
- In force
- 27 min
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
County Pima County, AZ
The radar
The Tucson radar (KEMX), 43 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 5:20 PM MST | TSTM WND DMG | 3 E Tucson, AZ | FOUR 15-20 FOOT TALL TREES DOWN NEAR KOLB AND GOLF LINKS ROAD |
| Jul 5, 5:25 PM MST | TSTM WND DMG | 5 Se Tucson, AZ | LARGE TREE DOWN AND ROOF DAMAGE NEAR INTERSECTION OF WILMOT ROAD AND 29TH STREET. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 0.3 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1009 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 2218 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTWC 060021 SVRTWC AZC019-060045- /O.NEW.KTWC.SV.W.0041.060706T0018Z-060706T0045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 518 PM MST WED JUL 5 2006 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA THIS INCLUDES THE CITY OF...TUCSON * UNTIL 545 PM MST * AT 515 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CONTINUING NEAR EAST AND NORTHEAST TUCSON. MOVEMENT WAS TO THE NORTH AT 15 MPH. THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH IN ADDITION TO HEAVY RAIN. LAT...LON 3218 11099 3198 11057 3244 11049 3248 11103 $$ WEATHER.GOV/TUCSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:20 PM MST, 2 hours 58 minutes earlier.
Area forecast discussion, Jul 5, 2:20 PM MST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 220 PM MST WED JUL 5 2006 .SYNOPSIS...AN UPPER LEVEL DISTURBANCE OVER BAJA CALIFORNIA IS EXPECTED TO ENHANCE THUNDERSTORM ACTIVITY THURSDAY AND POSSIBLY INTO FRIDAY AS IT BEGINS TO SHIFT TOWARD SOUTHERN ARIZONA. THIS WILL BE FOLLOWED BY A GRADUAL DECREASE IN THUNDERSTORM COVERAGE AS THE MONSOON HIGH WEAKENS AND MIGRATES SOUTH INTO NORTHERN MEXICO THIS WEEKEND. && .DISCUSSION...IT HAS BEEN A TYPICAL DOWN DAY AFTER A BIG DAY...AT LEAST SO FAR. WE HAVE HAD A LATE START DUE TO OUR ONION SOUNDING... WITH THE FIRST CELL POPPING UP OVER PINAL COUNTY AROUND 20Z. A FEW OTHERS HAVE SINCE DEVELOPED OVER SOME OF THE OTHER MOUNTAINS...BUT ARE QUITE ISOLATED. GOES IMAGER DATA HAS BEEN VERY GOOD AT SHOWING A POCKET OF SOMEWHAT DRIER MID LEVEL AIR ROTATING N FROM NW SONORA INTO OUR CWA. NORMALLY AN EARLY EVENING 10 POP/ISOLATED WORDING WOULD COVER IT...BUT THINGS ARE ALREADY STARTING TO CHANGE. TSTMS ARE CONSOLIDATING INTO AN MCS OVER SE NM WHERE E UPSLOPE FLOW IS HELPING THINGS ALONG. THERE IS A CHANCE THAT EITHER OUTFLOW WILL PUSH INTO THE E CWA LATER TONIGHT...OR THE MCS ITSELF WILL TRY TO PROPAGATE THIS WAY AS THE 700MB THETA-E RIDGE REBUILDS. OF GREATER CONCERN IS THE BAJA UPPER LOW AND ITS RECENT TENDENCY TO BECOME NEUTRALLY TILTED. THE LOW ITSELF HAS TAPPED INTO THE ITCZ NEAR 10N WITH TSTMS STARTING TO FIRE IN DURANGO AHEAD OF THIS MID AND UPPER LEVEL MOISTURE INFLUX. MODELS INSIST ON GRADUALLY INCREASING SYNOPTIC SCALE LIFT OVER SE AZ AFTER 06Z...AND WITH THE POCKET OF SOMEWHAT DRIER AIR ALOFT GETTING PINCHED OFF...THERE IS A RISK OF FIRING ELEVATED CONVECTION OVERNIGHT. HAVE ELECTED TO LOWER POPS EVERYWHERE TONIGHT BUT TO PURPOSELY KEEP OUT THE USUAL DIURNAL WORDING. WHAT HAPPENS TONIGHT IS CRITICAL TO HOW THINGS GO THU/THU NIGHT. BOTH NAM-WRF BUFR AND GFS SHOW A NEARLY TEXTBOOK STRAIGHT-LINE HODOGRAPH THU AFTERNOON WITH 40KTS OF 0-6KM SHEAR AS THE LOW BEGINS TO LIFT NEGATIVELY-TILTED INTO SW AZ. THE DIFFERENCE IS THAT THE GFS KEEPS OUR INSTABILITY MODEST WHICH GIVEN THE SHEAR COULD CAUSE THE STORMS EITHER TEAR APART OR AT LEAST KEEP THEM MOVING AND ONLY LOOSELY ORGANIZED. THE NAM-WRF SENDS LI/CAPE OFF TO THE RACES WHICH WOULD SUPPORT RATHER FAST-MOVING LINES...CELL TRAINING.. AND PERHAPS A CELL SPLIT OR TWO. LOOKED AT SPC ENSEMBLE PARAMETER INFO...AND IT SHOWS A RATHER WIDE SPREAD IN TERMS OF EXPECTED AFTERNOON CAPE... BUT PRETTY HIGH CONFIDENCE ON AT LEAST 30KTS OF EFFECTIVE SHEAR. SINCE AT THE VERY LEAST WE WILL HAVE DECENT UPPER LEVEL FORCING THU...WE WILL RAISE POPS A BIT WITH BEST CHANCE IN THE SSE UPSLOPE AREAS E OF KTUS. WILL OF COURSE REFRAIN FROM ADDING HEIGHTENED WORDING OR AN HWO GIVEN SO MUCH UNCERTAINTY THIS FAR OUT. WHAT WE ARE GETTING MORE CERTAIN ABOUT IS A RELATIVE MONSOON BREAK ONCE THE TROUGH OFF THE W COAST SHIFTS INTO THE GREAT BASIN FRI NIGHT. THE ECMWF...WHICH HAS BEEN THE MOST RELUCTANT IN SUPPRESSING THE RIDGE TO OUR S...HAS DONE SO IN ITS LAST COUPLE OF RUNS. ONLY ONE GFS ENSEMBLE MEMBER KEEPS US IN SOME SEMBLANCE OF A SE-S FLOW. THE REST PUT US INTO THE WESTERLIES BY SAT AFTERNOON...WITH SEVERAL PUSHING THEM ALL THE WAY INTO CENTRAL SONORA BY SUN/MON BEFORE THE HIGH STRENGTHENS AGAIN AND TRIES TO RECONSOLIDATE TO OUR E. WILL PLAY POPS...TEMPS AND FORECAST WORDING ACCORDINGLY WITH A DOWN TREND REACHING A NADIR SUN/MON BEFORE EASING BACK UP TO EARLY JULY CLIMO DAYS 6/7 -- WHICH IS 10-20 PCT VALLEYS AND 30 PCT MOUNTAINS. THE 12Z MEX CONTINUES TO DRY US OUT AT DAYS 6/7...BUT THE GFS HAS A TENDENCY TO BOTH MOISTEN AND REMOISTEN TOO SLOWLY. NOW THAT THE GREEN UP HAS OCCURRED IN THE SIERRA MADRES...THE MOISTURE WILL NOT BE TOO FAR AWAY. && .AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER AT KTUS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && PYTLAK WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 5, 2:37 PM MST, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 237 PM MST WED JUL 5 2006 AZZ019-029-030-032>035-060700- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 237 PM MST WED JUL 5 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL MOVE NORTH OR NORTHWEST ACROSS THE REGION THIS EVENING AT ABOUT 15 MPH. BECAUSE THE ATMOSPHERE HAS BECOME QUITE MOIST...ANY THUNDERSTORM WILL BE CAPABLE OF PRODUCING UP TO AN INCH OF RAIN IN A SHORT PERIOD OF TIME. THUNDERSTORMS ARE MOST LIKELY TO OCCUR NEAR THE MOUNTAINS. THE RISK OF THUNDERSTORMS WILL DIMINISH FOR A TIME AFTER SUNSET. HOWEVER...AN UPPER LEVEL DISTURBANCE OVER BAJA CALIFORNIA WILL GRADUALLY INCREASE LARGE SCALE ATMOSPHERIC LIFT AND MAY CAUSE ISOLATED THUNDERSTORMS TO REDEVELOP LATER TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AS THE UPPER LEVEL DISTURBANCE OVER BAJA CALIFORNIA MOVES CLOSER TO SOUTHEAST ARIZONA ON THURSDAY...THUNDERSTORM COVERAGE IS EXPECTED TO BE GREATER THAN TODAY. DEPENDING ON THE AMOUNT OF SUNSHINE ON THURSDAY...A FEW STORMS ON THURSDAY COULD BE RATHER STRONG. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PYTLAK
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 5:47 PM MST | Severe Thunderstorm Warning | TWC | Pima | 43 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.